This blog tracks updates to the Blood Sugar 101 Web site.

Friday, May 15, 2015

FDA Issues Letter Warning of Ketoacidosis Associated with Whole Class of SGLT-2 Inhibitor Drugs

Page Changed: SGLT2 Inhibitors, Farxiga, Invokana, Jardiance. Questionable New Drugs

Text Added: 
(Note: The text below was slightly modified on 5/16 after this post was originally posted.)

Serious Side Effects of This Entire Class of Drugs

The FDA issued a warning on 5/15/2015 stating that it had received a significant number of aftermarket reports linking this class of drugs to ketoacidosis. Ketoacidosis is a very serious, potentially fatal condition where the acid level in the blood rises dangerously high. Ketoacidosis makes people very sick and if untreated can be fatal. It requries a trip to the emergency room. Symptoms of ketoacidosis include: difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.

What is particularly worrisome here is that ketoacidosis usually ONLY occurs in people with Type 1 diabetes who have very high blood sugars--those above 300 mg/dl. However, in these cases the ketoacidosis was occuring in people with Type 2 diabetes who had only modestly elevated blood sugars. It is likely that these drugs are promoting ketoacidosis because of the way they affect the kidneys, which may make it harder for the body to eliminate ketones as they build up.

Typically, people eating very low carb diets are told that as long as their blood sugar isn't high, it's perfectly safe to have raised ketone levels in blood and/or urine. But this may NOT be the case if you are taking one of these drugs because they may block the normal processes that keep ketone levels within a safe range. Until it is 100% clear what is leading to ketoacidosis in people taking these drugs it is not a good idea not to take them if you are eating a ketogenic low carb diet. You can read the entire FDA warning at:

FDA Drug Safety Communication: FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood

No comments: